Pennsylvania, 2007

Tornado and Hail in Pennsylvania, September 26, 2007

September 26, 2007 · NWS CTP · 7 events in 2 counties and zones

Strong wind shear, abnormally warm temperatures, and high humidity for late September combined to produce severe thunderstorms - and one confirmed EF1 tornado near Tidioute, PA in Warren County. Numerous reports of funnel clouds were received in real time as the event was on-going.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Strong wind shear, abnormally warm temperatures, and high humidity for late September combined to produce severe thunderstorms - and one confirmed EF1 tornado near Tidioute, PA in Warren County.

Numerous reports of funnel clouds were received in real time as the event was on-going.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 26, 2:12 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 26, 2:12 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
312 PM EDT WED SEP 26 2007

.SYNOPSIS...
A COLD FRONT OVER LAKE EIRE WILL PUSH SLOWLY EAST DURING THE NEXT
36 HOURS...PASSING OFF THE MID ATLANTIC COAST BY FRIDAY. A LARGE
HIGH PRESSURE SYSTEM WILL BUILD INTO PENNSYLVANIA THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CONVECTION FIRED UP AROUND 1 PM...AND CONTINUES TO EXPAND IN
COVERAGE OVER THE NW COUNTIES. CELLS FAIRLY SHORT AT THIS
TIME...BUT DECENT SHEAR STILL PRESENT...ALTHOUGH IT IS DECREASING
SLIGHTLY WITH TIME...AS SUPPORTING SHORTWAVE AND FASTEST WINDS
ALOFT MOVE WELL NORTH OF THE AREA. STILL...WE ARE IN THE RR QUAD
OF THE JET...AND THIS AREA OF TSRA IS DEVELOPING RIGHT IN THAT
SWEET SPOT FOR DIRECT THERMAL LIFT. LATEST MODEL DATA STILL
SUGGESTS THAT BEST SHEAR AND CAPE DO NOT MATCH UP - WITH BEST
SHEAR TO THE N OF THE AREA...AND HEATING BEST IN THE SOUTHEAST.
WILL THEREFORE KEEP POPS LOW EXCEPT IN THE NW. SPC HAS ISSUED A
MESOSCALE DISCUSSION TO HIGHLIGHT THE THREAT AND WE MAY COORDINATE
WITH THEM ON A WATCH BOX SOON IF CELLS CONTINUE TO GROW.

STORMS WILL REMAIN GENERALLY TO THE NORTHWEST OF UNV...BUT SOME
TALLER CU DEVELOPING OVER MTS OF WV COULD BE AN INDICATOR THAT
SOMETHING MAY POP UP IN OR SLIDE NORTHEAST INTO THE SOUTH CENTRAL
MTS AND LOWER SUSQ VALLEY THIS EVENING. OTHERWISE...EXPECT SOME
FOG WITH HIGH DEWPOINTS...BUT NOT WIDESPREAD DENSE FOG...TO FORM
AGAIN TONIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
A WAVE OF LOW PRESSURE WILL FORM ON STALLED FRONT TONIGHT ACROSS
EASTERN OHIO. SIGNS OF THIS OCCURRING OVER WESTERN KENTUCKY AT
THIS TIME. THIS WILL SLOW THE EASTWARD PROGRESS OF THE
FRONT...RESULTING IN MILD AND SHOWERY CONDITIONS REMAINING OVR
CENTRAL PA ON THURSDAY WITH SOME PATCHY FOG EARLY THURSDAY. LATEST
ENSEMBLE DATA SUGGESTS RAINFALL AMOUNTS BETWEEN ONE THIRD AND
THREE QUARTERS OF AN INCH ON THURSDAY CONVECTION NOTWITHSTANDING.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
FRONT SWEEPS EAST EARLY FRIDAY WITH IMPROVING CONDITIONS DURING
THE DAY. HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT WILL BUILD
OVER THE EASTERN US THROUGH THE WEEKEND.

NEAR OR SLIGHTLY ABOVE AVERAGE TEMPERATURES WILL CONTINUE BEHIND
THE FRONT AS THE RIDGE BUILDS IN RAPIDLY CUTTING OFF ANY SOUTHWARD
PUSH OF COOLER AIR.

THE TAIL END OF A DYING FRONT WILL CROSS THE AREA MONDAY. ANY
MOISTURE WOULD BE LIMITED WITH THIS FEATURE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR AT ALL AREA TERMAINLS RIGHT NOW...BUT THE DEVELOPING
SHRA/TSRA IN THE NW WILL BRING GUSTY WINDS AND MVFR CIGS AT TIMES
NEAR KBFD THIS EVENING. OTHER TERMINALS MAY NOT SEE A SHOWER
BEFORE THURSDAY MORNING...AS COVERAGE WILL ONLY BE SCT /30-50
PCT/. CHOSE TO KEEP MENTIONS OF SHOWERS TO VCSH AT THIS TIME FOR
MOST TERMINALS...DUE TO LOW CONFIDENCE IN PLACEMENT/TIMING OF MVFR
CONDITIONS.

MVFR CONDITIONS WILL THEN BE ACROSS THE REGION FOR MUCH OF THE
TIME STARTING LATER TONIGHT LASTING INTO FRIDAY MORNING...WITH
AREAS OF IFR CONDITIONS IN THE HEAVIER SHOWERS AND ISOLATED TSRA
AND SOME FOG /MAINLY THURS MORNING THROUGH FRIDAY MORNING/ AS THE
COLD FRONT SLOWLY MOVES ACROSS THE REGION. WINDS WILL REMAIN LIGHT
OUTSIDE OF THE THUNDERSTORMS...WITH VARIABLE DIRECTIONS...BUT
MAINLY FROM THE SW.

VFR CONDITIONS RETURN TO THE REGION FRIDAY AFTERNOON THROUGH THE
UPCOMING WEEKEND AS A LARGE AREA OF HIGH PRESSURE MOVES EAST FROM
THE CENTRAL U.S...AND THE NW FLOW PRECEDING IT TRANSPORTS LOW
DEWPOINTS IN THE 30S/40S INTO PENN FROM SOUTHERN CANADA.

AREAS OF VALLEY FOG IN THE MORNING MAY BE THE ONLY LIMITING
MVFR/IFR CONDITIONS FOR A FEW HOURS EACH MORNING FRIDAY THROUGH
SUNDAY BETWEEN 09Z-13Z.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/FITZGERALD
NEAR TERM...DANGELO
SHORT TERM...FITZGERALD/TYBURSKI
LONG TERM...FITZGERALD/TYBURSKI
AVIATION...DANGELO
Hazardous weather outlook, Sep 26, 4:00 AM EST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
500 AM EDT WED SEP 26 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-270900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
500 AM EDT WED SEP 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH PENNSYLVANIA FROM THE GREAT LAKES
TODAY...TOUCHING OFF SCATTERED THUNDERSTORMS. A FEW OF THESE
STORMS COULD CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL THIS
AFTERNOON...MAINLY ACROSS THE NORTHERN HALF OF THE STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Sep 26, 1:42 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
242 PM EDT WED SEP 26 2007

PAZ065-066-261915-
LANCASTER-YORK-
242 PM EDT WED SEP 26 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YORK AND SOUTHERN
LANCASTER COUNTIES...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG THE SUSQUEHANNA RIVER ABOUT 11 MILES SOUTH
OF WILLOW STREET...MOVING EAST AT 10 MPH.

WIND GUSTS TO 45 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SMITHVILLE AROUND 310 PM AND QUARRYVILLE
AROUND 315 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30 FROM
PARADISE TO THE CHESTER COUNTY LINE...ROUTE 222 FROM NORTH OF
WAKEFIELD TO SOUTH OF WILLOW STREET...STATE ROAD 41.

FORECASTER: DANGELO
Special weather statement, Sep 26, 4:04 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
504 PM EDT WED SEP 26 2007

PAZ034-035-262200-
BEDFORD-FULTON-
504 PM EDT WED SEP 26 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEDFORD AND
WESTERN FULTON COUNTIES...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF BEDFORD...MOVING NORTHEAST AT
20 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND MAY CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE.

THIS STORM WILL BE NEAR CLEARVILLE AROUND 515 PM...CLEARVILLE AROUND
520 PM...CRYSTAL SPRINGS AROUND 530 PM...BREEZEWOOD AROUND 540 PM AND
VALLEY-HI AROUND 550 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 152 AND 167...I-70 BETWEEN
MILE MARKERS 147 AND 159. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR
ROADS...ROUTE 30.

FORECASTER: DEVOIR
Special weather statement, Sep 26, 4:07 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
507 PM EDT WED SEP 26 2007

PAZ036-064-262200-
ADAMS-FRANKLIN-
507 PM EDT WED SEP 26 2007

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ADAMS AND SOUTHEASTERN
FRANKLIN COUNTIES...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF MARTINSBURG...MOVING
NORTHEAST AT 35 MPH. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND
MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE ALSO
POSSIBLE.

THIS STORM WILL BE NEAR WARRENTON AROUND 520 PM...GREENCASTLE AROUND
530 PM...WAYNESBORO...ROUZERVILLE AROUND 535 PM...MARION AROUND 540
PM...MONT ALTO AROUND 545 PM...FAYETTEVILLE AND FAIRFIELD AROUND 550
PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 0 AND 9.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30.

FORECASTER: DEVOIR
Special weather statement, Sep 26, 4:30 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT WED SEP 26 2007

PAZ004-262300-
WARREN-
530 PM EDT WED SEP 26 2007

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES WEST OF
WARREN TO OIL CITY TO 17 MILES NORTH OF SHANOR-NORTHVUE...MOVING EAST
AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
TORRENTIAL RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR SPRING CREEK AROUND 535 PM...SPRING
CREEK...GRAND VALLEY AROUND 540 PM...GARLAND AROUND 550 PM...TIDIOUTE
AROUND 600 PM...YOUNGSVILLE AROUND 605 PM...WARREN AND CHAPMAN STATE
PARK AROUND 625 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

FORECASTER: MARTIN

The radar

The State College radar (KCCX), 144 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 2 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Warren

When
September 26, 4:48 PM EST
Where
Warren County, 1.03 mi E of Tidioute
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.680, -79.400

Warren County emergency management reported lines down in Tidioute.

Hail, Warren

When
September 26, 4:50 PM EST
Where
Warren County, 1.03 mi E of Tidioute
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.680, -79.400

Golf-ball sized hail reported in Tidioute by Warren County Emergency Management.

Tornado, Warren

When
September 26, 5:00 PM EST to 5:10 PM EST
Where
Warren County, 2.93 mi ENE of Tidioute to 5.93 mi ENE of Tidioute
Rating
EF1
Path length
3 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
41.696, -79.368

NWS storm survey confirmed EF1 tornado just northeast of Tidioute. Peak winds estimated at 90-100 MPH.

The tornado touched down two miles northeast of Tidioute in southern Warren County...then tracked northeast along the Allegheny River for an additional three miles. Several hunting cabins and uninhabited dwellings were damaged. Hundreds of trees were toppled or damaged. Several eyewitnesses saw the descending funnel cloud in the vicinity of Tidioute and one reported seeing the tornado on the ground.

Funnel Cloud, Warren

When
September 26, 5:08 PM EST
Where
Warren County, 1.7 mi WSW of Old Clarendon
Reported by
Emergency Manager
Coordinates
41.760, -79.150

Funnel cloud spotted at Chapman State Park.

Hail, Warren

When
September 26, 5:10 PM EST
Where
Warren County, Clarendon
Measured
0.75 in hail
Reported by
Public
Coordinates
41.780, -79.100

Public reported penny-sized hail reported in Clarendon.

Funnel Cloud, Warren

When
September 26, 5:20 PM EST
Where
Warren County, 0.86 mi SE of Warren
Reported by
Fire Department/Rescue
Coordinates
41.840, -79.140

Several reports of funnel clouds spotted in the Warren area.

Funnel Cloud, McKean

When
September 26, 5:31 PM EST
Where
McKean County, 1.24 mi SW of East Kane
Reported by
Law Enforcement
Coordinates
41.640, -78.820

Funnel cloud reported a few miles southwest of Kane near James City. Kane law enforcement also captured video and an image of the funnel cloud.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyThe tornado archive for Pennsylvania, 2007Warnings in Pennsylvania, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52345, 52343, 52747, 52341, 52344, 52342, 52348.